Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 131, NWS Bismarck, ND

July 18, 2003Burke County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2003, 10:26 AM CDT for Burke County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 10:26 AM CDT (15:26 UTC)
Expired
Jul 18, 2003, 11:00 AM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burke County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS53 KBIS 181526
SVRBIS
NDC013-181600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1026 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 1100 AM CDT

* AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF FLAXTON...OR ABOUT 40 MILES
  EAST OF CROSBY...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWBELLS AT 1035 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4892 10249 4881 10262 4870 10256 4859 10224
          4873 10224 4873 10217 4881 10216 4880 10202
          4897 10203

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 AM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, Jul 18, 2:35 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 AM CDT FRI JUL 18 2003

SURFACE LOW PRESSURE TROUGH FROM SRN SASKATCHEWAN THROUGH ERN
MONTANA TO ERN WYOMING PROGGED TO LIE ACROSS WRN
MANITOBA/MINOT/DICKINSON LINE BY AROUND 18Z...THEN DRIFT EASTWARD TO
A DEVILS LAKE/BISMARCK LINE BY 00Z. PLENTY OF CAPE WITH OVER 2000
VALUES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA TODAY. MAIN
FOCUS OF THUNDERSTORM DEVELOPMENT WILL BE ALONG THIS BOUNDARY THAT
WILL HAVE THE BEST SURFACE CONVERGENCE AND POOLING OF LOW LEVEL
MOISTURE. CAPPED ENVIRONMENT AT MID LEVELS WILL PROBABLY BE BROKEN
BY GOOD SURFACE HEATING ALONG SURFACE BOUNDARY. RAISED POPS TODAY
AND THIS EVENING FOR AREAS IN VICINITY OF SURFACE BOUNDARY. WILL
MENTION SEVERE POSSIBILITIES.

BY SATURDAY MORNING THE SURFACE BOUNDARY IS MAINLY SOUTH AND EAST OF
FORECAST AREA WITH DRY HIGH PRESSURE FROM WESTERN CANADA FILTERING
INTO ND. WILL LOWER POPS A TAD AND PUT ONLY SLIGHT CHANCE OF THUNDER
IN FOR SATURDAY. A COLD FRONT MOVES SOUTH SATURDAY NIGHT BRINGING A
CHANCE OF SHOWERS OR THUNDERSHOWERS. NO CHANGES IN EXTENDED PLANNED.

BIS...NONE.

VINING
Hazardous weather outlook, Jul 18, 5:08 AM CDT, 5 hours 18 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND
CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY.

VINING

In the hours before

Local storm report, Jul 18, 7:14 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

714 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    CROSBY                    ND   .88 INCH HAIL

07/18/03   DIVIDE                         Reported by Law

                                          Enforcement
Local storm report, Jul 18, 8:08 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

808 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0754 AM    6 N TIOGA                 ND   .75 INCH HAIL

07/18/03   WILLIAMS                       REPORTED BY PUBLIC.
Local storm report, Jul 18, 8:45 AM CDT, 1 hour 41 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

845 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0815 PM    8 S RHAME                 ND   2 INCH HAIL

07/17/03   BOWMAN                         EVENT DURATION 15

                                          MINUTES. REPORTED BY

                                          ATMOSPHERIC RESOURCE

                                          BOARD OBSERVER.

NNNN
Local storm report, Jul 18, 9:24 AM CDT, 1 hour 2 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

924 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0730 AM    10 NNE TIOGA              ND   1 INCH HAIL

07/18/03   MOUNTRAIL                      EVENT DURATION 15

                                          MINUTES. REPORTED BY

                                          ATMOSPHERIC RESOURCE

                                          OBSERVER. CROPS LAID

                                          DOWN.

NNNN
Local storm report, Jul 18, 9:36 AM CDT, 50 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

845 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0815 PM    8 S RHAME                 ND   2 INCH HAIL

07/17/03   BOWMAN                         EVENT DURATION 15

                                          MINUTES. REPORTED BY

                                          ATMOSPHERIC RESOURCE

                                          BOARD OBSERVER.

NNNN
Local storm report, Jul 18, 10:16 AM CDT, 10 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

924 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0730 AM    10 NNE TIOGA              ND   1 INCH HAIL

07/18/03   MOUNTRAIL                      EVENT DURATION 15

                                          MINUTES. REPORTED BY

                                          ATMOSPHERIC RESOURCE

                                          OBSERVER. CROPS LAID

                                          DOWN.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:25 PM CDTSevere Thunderstorm WarningBISBowman, Slope50 min
Jul 18, 5:56 AM CDTSevere Thunderstorm WarningBISDivide59 min
Jul 18, 6:35 AM CDTSevere Thunderstorm WarningBISBurke55 min
Jul 18, 6:37 AM CDTSevere Thunderstorm WarningBISWilliams48 min
Jul 18, 7:21 AM CDTSevere Thunderstorm WarningBISWilliams59 min
Jul 18, 7:53 AM CDTSevere Thunderstorm WarningBISMountrail52 min
Jul 18, 8:43 AM CDTSevere Thunderstorm WarningBISMountrail32 min
Jul 18, 10:17 AM CDTSevere Thunderstorm WarningBISWard28 min
Jul 18, 11:03 AM CDTSevere Thunderstorm WarningBISBurke57 min
Jul 18, 11:57 AM CDTSevere Thunderstorm WarningBISWard63 min
Jul 18, 12:51 PM CDTSevere Thunderstorm WarningBISRenville39 min
Jul 18, 1:02 PM CDTSevere Thunderstorm WarningBISWard58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.